Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Glasgow, MT

August 26, 2021Petroleum County, Montana

NWS Glasgow, MT issued this special weather statement at Aug 26, 2021, 6:21 PM MDT for Petroleum County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 6:21 PM MDT (00:21 UTC)
Expired
Aug 26, 2021, 7:00 PM MDT
In force
39 min
Issued by
NWS Glasgow, MT
Hail
0.75 in
Wind
50

County Petroleum County, MT

The radar

The Billings radar (KBLX), 114 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2333 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS85 KGGW 270021
SPSGGW

Special Weather Statement
National Weather Service Glasgow MT
621 PM MDT Thu Aug 26 2021
 
MTZ021-270100-
Petroleum MT-
621 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Petroleum County through 700 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Flatwillow, or 13 miles southwest of Winnett, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Winnett, Flatwillow and Petrolia Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4684 10863 4684 10861 4696 10861 4713 10822
      4677 10813 4675 10863
TIME...MOT...LOC 0021Z 256DEG 20KT 4686 10856 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

RMB/GAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this special weather statement went out at Aug 26, 2:14 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 26, 2:14 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
214 PM MDT Thu Aug 26 2021

.DISCUSSION...
A couple periods of showers and thunderstorms are expected to move
through the area this evening then again late tomorrow (Friday).

An upper trough approaching the area will be sending a couple
upper disturbances through. Timing and lack of low level support
may keep storms from getting too hairy today with the best chance
over the SW zones through about 8 pm. The showers and diminishing
thunderstorms will work their way east this evening but not
exiting the Plentywood area till Friday morning.

The next area of developing thunderstorms look to have more
muscle. The timing looks better as they develop earlier tomorrow
with some likely to be severe especially over the SE zones
during the afternoon.

Otherwise, much of the CWA should pick up at least a quarter of an
inch of rainfall from both systems with areas in the NE zones
picking up close to an inch.

The upper trough will lift to the northeast Saturday but NW winds
may be strong enough on the backside for a Lake Wind Advisory.

Dry and warm conditions are expected Sunday-Monday before the
next trough moves in for the next chance of showers. TFJ

&&

.AVIATION...
LAST UPDATE: 2000Z

FLIGHT CAT: VFR then MVFR conds tonight.

Showers and thunderstorms will move east this evening into the TAF
sites. MVFR conds can be expected in the heavier storms at KGGW
and KOLF with lowering ceilings expected at KSDY and KGDV tonight
that briefly may reach IFR conditions.

Skies gradually clear Friday morning with another round of
showers/storms in the afternoon from the west.

WINDS: E or SE 10-15 kts at KGGW with lighter speeds elsewhere.
TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 26, 4:45 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
445 PM MDT Thu Aug 26 2021

MTZ021-262330-
Petroleum MT-
445 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Petroleum County through 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winnett, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnett and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4723 10833 4700 10812 4689 10849 4701 10861
      4706 10861
TIME...MOT...LOC 2244Z 237DEG 13KT 4701 10848

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS Glasgow
Local storm report, Aug 26, 5:26 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
526 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             6 ESE TIEGEN            47.02N 108.48W
08/26/2021  E1.25 INCH       PETROLEUM          MT   PUBLIC

&&
Local storm report, Aug 26, 5:40 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
540 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             WINNETT                 47.00N 108.35W
08/26/2021  E0.88 INCH       PETROLEUM          MT   LAW ENFORCEMENT

&&
Local storm report, Aug 26, 6:17 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
617 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 E WINNETT             47.00N 108.31W
08/26/2021  M1.00 INCH       PETROLEUM          MT   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZED HAIL ON MT-200 2
            MILES EAST OF WINNETT.

0555 PM     FLOOD            2 E WINNETT             47.00N 108.31W
08/26/2021                   PETROLEUM          MT   LAW ENFORCEMENT

            SOME WATER COMING OUT OF A COULEE 2 MILES
            EAST OF WINNETT.

&&
Special weather statement, Aug 26, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Glasgow MT
621 PM MDT Thu Aug 26 2021

MTZ021-270100-
Petroleum MT-
621 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Petroleum County through 700 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Flatwillow, or 13 miles southwest of Winnett, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnett, Flatwillow and Petrolia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4684 10863 4684 10861 4696 10861 4713 10822
      4677 10813 4675 10863
TIME...MOT...LOC 0021Z 256DEG 20KT 4686 10856

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RMB/GAH

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:08 PM MDTAreal Flood AdvisoryGGWPetroleum2 hr
Aug 26, 6:54 PM MDTAreal Flood AdvisoryGGWGarfield, Petroleum2 hr
Aug 26, 6:56 PM MDTSpecial Weather StatementGGWPetroleum64 min
Aug 26, 7:02 PM MDTSpecial Weather StatementGGWGarfield58 min
Aug 26, 7:59 PM MDTAreal Flood AdvisoryGGWGarfield92 min
Aug 26, 8:03 PM MDTSpecial Weather StatementGGWGarfield57 min
Aug 26, 8:09 PM MDTSpecial Weather StatementGGWPhillips51 min
Aug 26, 8:56 PM MDTSpecial Weather StatementGGWGarfield34 min
Aug 27, 2:23 PM MDTSpecial Weather StatementGGWDaniels37 min
Aug 27, 3:19 PM MDTSpecial Weather StatementGGWDaniels26 min
Aug 27, 4:28 PM MDTSpecial Weather StatementGGWValley47 min
Aug 27, 4:35 PM MDTSevere Thunderstorm WarningGGWValley42 min
Aug 27, 4:44 PM MDTSpecial Weather StatementGGWDaniels31 min
Aug 27, 5:19 PM MDTSpecial Weather StatementGGWDaniels26 min
Aug 27, 5:35 PM MDTSpecial Weather StatementGGWPhillips25 min
Aug 27, 5:55 PM MDTSpecial Weather StatementGGWDaniels35 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.